Iowa, 2020Winter Weather in Iowa, December 29, 2020
December 29, 2020 · NWS FSD · 7 events in 7 counties and zones
Broad warm advection developed early on December 29 as a strong trough aloft sheared northeast through the central and northern Plains. A period of strong frontogenesis shifted northeast, accompanied by a deep dendritic layer which briefly produced snowfall rates up to an inch per hour.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Broad warm advection developed early on December 29 as a strong trough aloft sheared northeast through the central and northern Plains. A period of strong frontogenesis shifted northeast, accompanied by a deep dendritic layer which briefly produced snowfall rates up to an inch per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 29, 6:18 AM CST, 42 minutes earlier.
Area forecast discussion, Dec 29, 6:18 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
618 AM CST Tue Dec 29 2020
.UPDATE...
Issued at 609 AM CST Tue Dec 29 2020
Forecast largely remains on track with snow working thru the MO
River Valley currently. As expected, snowfall rates within this
initial surge are fairly impressive with numerous 1/4 to 3/4 mile
visibilities being reported upstream.
Latest guidance continues to support snowfall totals in the 4 to 7
inch range through the middle and lower James River Valley and
have brought some of these higher totals a bit further north
through this area. Still suspect we will see a few borderline
warning level amounts but still expect upper end advisory level
amounts to be more common.
A second area forecast chances were made is through the Hwy 20
corridor in NW IA as current radar trends support some enhanced
totals also in the 4 to 7 inch range. Have raised snow totals in
areas from Sioux City to Le Mars to Storm Lake by about an inch
or two over the previous forecast.
&&
.SHORT TERM...(Today and Tonight)
Issued at 306 AM CST Tue Dec 29 2020
Satellite and radar imagery as of 2am show a blossoming area of
precipitation to our southwest as ascent increases thanks to
isentropic upglide and tandem warm air advection. This area of snow
will continue to lift northeastward through the morning and
afternoon hours before the forcing begins to wane and better frontal
dynamics take over from southeast NE into Iowa.
Forecast soundings continue to show a 1-3 hour period of strong
omega in a deep dendritic layer before this profile becomes less
favorable. Thus, would expect a burst of heavier snow and perhaps
quick accumulation before longer lasting light snow takes over. HREF
probabilities of 1+ inch per hour rates show this nicely and target
areas south of I-90 and west of I-29 for these better snowfall rates
to last the longest. Momentum at the top of the mixed layer
continues to run around 25 kts so gust to around 30 mph are still
expected.
As forcing wanes by late afternoon and evening, the ice growth layer
also begins to dry out, perhaps leaving the door open for a couple
hour period for some patchy freezing drizzle, mainly over NW IA. Any
remaining precip should end by midnight (likely much earlier than
that), although could have some lingering fog before better push of
CAA and winds clear that out.
Snow amounts: Looking through ensemble plume data, dProg/dt values
have largely stabilized over the last couple of runs and thus going
forecast largely looks on track. Values from Brookings to Marshall
to Windom look to come in the lowest across our area in the 2 to 5
inch range while areas around Lake Andes to Tyndall appear to be a
local maxima with 5 to 8 inches. These values also fall nicely into
the probability matched mean from the HREF and between the 25/75th
of the NBM.
Headlines: Going advisory looks good for most areas. The one area of
debate is in a small cluster around Douglas, Hutchinson, Charles
Mix, Bon Homme, and Yankton counties where guidance has been fairly
persistent in a local maxima of snow totals in that area. With that
said, ensemble plumes suggest more members below the 6 inch
threshold and probabilities of exceeded 6 inches generally less than
50 percent. With this in mind, will continue to advertise as a high
end advisory with the realization that a few locations sneaking into
the 6-8 inch range is certainly possible. Will also continue to
monitor trends over the next several hours in case a last minute
upgrade is necessary.
.LONG TERM...(Wednesday through Monday)
Issued at 306 AM CST Tue Dec 29 2020
Beyond today, the remainder of the week looks fairly benign and void
of any significant precipitation makers. The potential caveat to
that is a distinct northwest shift in recent model guidance
regarding a dynamic system for Friday. Consensus among the
deterministic guidance is to keep any impacts south and east of our
coverage area but there are a handful of ensemble members that begin
to infringe on NW IA. Otherwise, temperatures remain on the cool
side of normal and have kept the forecast in the lower half of
guidance in anticipation of a widespread and fresh snowcover. Still
expect some moderation by this weekend as 925 mb temperatures sneak
above freezing but remaining snowcover will likely shunt any
potential warming.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 459 AM CST Tue Dec 29 2020
Several aviation concerns through the period, all revolving around
the impending winter storm. Initially, area of snow currently
runs from just south of a KHON to KSUX line and will continue to
move northeastward through the morning. As is does so, expect
vsbys and ceilings to fall into the IFR to LIFR range. Will likely
be a period of heavier snow rates which could drive visibilities
as low as 1/2 SM, although confidence in the exact timing of this
is still low.
Snow will come to an end by late afternoon or early evening,
although will likely see low ceilings and potentially fog linger
into the early overnight hours before a switch to northwesterly
winds should begin to clear things out. As precipitation ends late
this afternoon and early evening, still not out of the question to
see a bit of freezing drizzle across NW IA including KSUX, but
again, confidence is too low to include mention in the TAF at this
time.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until midnight CST tonight for
SDZ038>040-053>056-060>062-066-067-070-071.
Winter Weather Advisory until 9 PM CST this evening for SDZ050-
052-057>059-063>065-068-069.
MN...Winter Weather Advisory until midnight CST tonight for MNZ098.
Winter Weather Advisory until 3 AM CST Wednesday for MNZ071-072-
080-081-089-090-097.
IA...Winter Weather Advisory until midnight CST tonight for IAZ001-
012-020-031.
Winter Weather Advisory until 3 AM CST Wednesday for IAZ002-003-
013-014-021-022-032.
NE...Winter Weather Advisory until midnight CST tonight for NEZ013-
014.
&&
UPDATE...Kalin
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...KalinHazardous weather outlook, Dec 29, 3:29 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
329 AM CST Tue Dec 29 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-300930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
329 AM CST Tue Dec 29 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Accumulating snow is expected through the daytime hours today
before coming to an end late this afternoon and evening. A period
of patchy freezing drizzle is also possible this evening, mainly
across northwest Iowa. Snow covered roads and reduced visibility
will result in difficult travel.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Woodbury
- When
- December 29, 7:00 AM CST to 5:00 PM CST
- Where
- Woodbury forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Snowfall totaled 4.0 inches at Sergeant Bluff and 3.0 inches at Sioux City.
Winter Weather, Lyon
- When
- December 29, 8:00 AM CST to 4:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Snowfall totaled 3.0 inches at Rock Rapids.
Winter Weather, Sioux
- When
- December 29, 8:00 AM CST to 4:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Snowfall totaled 3.0 inches at Orange City and 3 miles north of Sioux Center.
Winter Weather, Plymouth
- When
- December 29, 8:00 AM CST to 4:00 PM CST
- Where
- Plymouth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Snowfall totaled 3.5 inches at Akron.
Winter Weather, Ida
- When
- December 29, 8:00 AM CST to 5:00 PM CST
- Where
- Ida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Snowfall totaled 3.2 inches 3 miles northeast of Battle Creek and 3.0 inches 5 miles north northwest of Holstein.
Winter Weather, O'Brien
- When
- December 29, 9:00 AM CST to 5:00 PM CST
- Where
- O'Brien forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Snowfall totaled 3.1 inches at Sanborn.
Winter Weather, Dickinson
- When
- December 29, 10:00 AM CST to 5:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Snowfall totaled 4.0 inches at Arnolds Park and 3.1 inches at Spirit Lake.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Missouri, December 29 to 30, 20201 death · 1 injured · $10,000 · 15 events
- Winter Storm in Nebraska, December 29, 202027 events
- Winter Storm and Winter Weather in South Dakota, December 29, 202024 events
- Heavy Snow in Washington, December 29 to 31, 202022 events
- Winter Storm and Winter Weather in Wisconsin, December 29 to 30, 202020 events
- Winter Storm in Iowa, December 29 to 30, 202019 events
- Winter Storm and Heavy Snow in Iowa, December 29, 202016 events
- Winter Storm and Winter Weather in Illinois, December 29 to 30, 202016 events
- High Surf in Hawaii, December 29 to 31, 202011 events
- Winter Storm in Illinois, December 29 to 30, 20208 events
- Winter Weather in Michigan, December 29 to 30, 20208 events
- Winter Storm in Iowa, December 29, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934641, 934638, 934639, 934640, 934642, 934643, 934644.